Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 122, NWS Birmingham, AL

August 24, 2008Russell County, Alabama

NWS Birmingham, AL issued this tornado warning at Aug 24, 2008, 1:09 AM CDT for Russell County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2008, 1:09 AM CDT (06:09 UTC)
Expired
Aug 24, 2008, 1:30 AM CDT
In force
21 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Russell County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 7:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 429 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
429 m²/s²
0-3 km storm-relative helicity
423 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 240609
TORBMX
ALC113-240630-
/O.NEW.KBMX.TO.W.0122.080824T0609Z-080824T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 AM CDT SUN AUG 24 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN RUSSELL COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 130 AM CDT

* AT 108 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES SOUTHEAST     
  OF RUTHERFORD...OR 13 MILES NORTH OF GEORGETOWN...MOVING NORTHWEST 
  AROUND 25 MPH.

* THE TORNADO WILL BE NEAR...
  HATCHECHUBBE AND RUTHERFORD BY 130 AM CDT...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY MORNING FOR
SOUTHEASTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3215 8526 3215 8533 3228 8543 3240 8520
      3210 8502 3207 8505 3208 8512 3207 8513
      3207 8519
TIME...MOT...LOC 0608Z 150DEG 21KT 3209 8515

$$

JONES/90

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Aug 23, 11:55 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 23, 11:55 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 PM CDT SAT AUG 23 2008

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

RAIN CONTINUES TO MOVE IN FROM THE EAST THIS AFTERNOON AS TROPICAL
STORM FAY MAKES ITS WAY WESTWARD. THE HEAVIER RAIN BANDS ARE NOW
BEGINNING TO MOVE IN ALONG THE SOUTHEAST PORTIONS OF THE FORECAST
AREA. THESE BANDS WILL PRODUCE VERY HEAVY RAIN IN A SHORT AMOUNT
OF TIME. MINOR FLOODING COULD BE A PROBLEM. PLEASE TAKE A LOOK AT
OUR HWO PRODUCT FOR A MORE DETAILED INFORMATION ON THE EXPECTED
THREATS.

THE FORECAST OVER THE NEXT SEVERAL DAYS WILL DEPEND OF COURSE ON
FAYS TRACK. THE LATEST COMPUTER MODELS SHOW THAT FAY WILL
EVENTUALLY BEGIN TO MOVE TO THE NORTHEAST. THE BIG QUESTION MARK
IS WHEN THIS CHANGE IN THE TRACK WILL OCCUR. THE GFS AND ECMWF
HAVE VERY SIMILAR TRACKS AS THEY MOVE THE SYSTEM OUT BY LATE
WEDNESDAY. HOWEVER...THE NAM IS MUCH SLOWER IN MOVING THE SYSTEM
OUT AND THUS IT PREDICTS HEAVIER AMOUNTS FOR THE AREA. FOR
NOW...WILL KEEP THE FORECAST CLOSELY MATCHED WITH HPC QPF GUIDANCE
WHICH WILL BRING BETWEEN 1 TO 11 INCHES THROUGH SUNDAY NIGHT WITH
AN ADDITIONAL 5 INCHES THROUGH TUESDAY. PLEASE STAY TUNED FOR
ADDITIONAL UPDATES AS THIS FORECAST CONDITIONS CAN QUICKLY CHANGE.

THINGS SHOULD HOPEFULLY BEGIN TO GO BACK TO NORMAL TOWARDS THE END
OF NEXT WEEK. ONCE FAY EXITS THE FORECAST AREA...EXPECT
TEMPERATURES TO RETURN BACK TO NORMAL.

10/ARM

&&

.AVIATION...00Z DISCUSSION.

VFR TO MVFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS AS THE
REMNANTS OF FAY TRACK WEST ACROSS SOUTHERN ALABAMA.  VISIBILITY WILL
BE AS LOW AS 1 MILE AT TIMES IN ASSOCIATION WITH SOME OF THE HEAVIER
SHOWERS.  WINDS WILL BE GENERALLY FROM THE NORTHEAST SUSTAINED
BETWEEN 10 AND 20 KNOTS WITH GUSTS AS HIGH AS 30 KNOTS POSSIBLE.
RAINFALL MAY END TEMPORARILY LATE TONIGHT INTO EARLY TOMORROW BUT IS
EXPECTED TO RETURN BY MIDDAY AND PERSIST INTO THE EVENING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  80  69  82  71 /  60  80  50  90  60
ANNISTON    73  81  71  82  70 /  60  90  50  90  60
BIRMINGHAM  70  80  71  82  70 /  70  90  50  90  60
TUSCALOOSA  71  80  72  82  70 /  90 100  70  90  60
CALERA      70  80  71  82  70 /  90  90  60  90  60
AUBURN      71  80  72  82  70 / 100  90  50  80  60
MONTGOMERY  72  80  72  83  73 / 100  90  70  90  60
TROY        71  80  71  84  72 / 100  80  70  80  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY IN EFFECT THROUGH 7 AM SUNDAY FOR THE FOLLOWING
COUNTIES...BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-PICKENS-
TUSCALOOSA- JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-
SUMTER-GREENE- HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
MARENGO-DALLAS- AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-
LEE-RUSSELL-PIKE- BARBOUR.

FLASH FLOOD WATCH IN EFFECT THROUGH 7 PM SUNDAY FOR THE FOLLOWING
COUNTIES...SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS- MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-
MACON-BULLOCK- LEE-RUSSELL-PIKE-BARBOUR.

&&
Hazardous weather outlook, Aug 23, 8:24 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
824 PM CDT SAT AUG 23 2008

ALZ011>015-017>050-241130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
824 PM CDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

WIND GUSTS WILL REACH 25 TO 35 MPH FOR AREAS GENERALLY ALONG AND
SOUTH OF INTERSTATE 59 THROUGH TONIGHT. FOR AREAS NEAR AND SOUTH OF
THE U.S. 80 AND INTERSTATE 85 CORRIDOR...WIND GUSTS OF 35 TO 45 MPH
ARE EXPECTED.  AREA MARINE INTERESTS SHOULD EXERCISE EXTREME CAUTION
WHEN VENTURING OUT INTO THE OPEN WATERWAYS. HIGH PROFILE
VEHICLES...ESPECIALLY TRAVELING NORTH TO SOUTH...SHOULD BE
ESPECIALLY ALERT TO THESE CROSS WINDS. DUE TO THE STRESS ON TREES
FROM THE RECENT DROUGHT...TREE LIMBS MAY BE MORE SUSCEPTIBLE TO
BREAKING UNDER THESE CONDITIONS.

RAIN WILL BE VERY HEAVY AT TIMES THROUGH TONIGHT FOR AREAS GENERALLY
SOUTH OF A LINE FROM EUTAW...TO CENTREVILLE...TO LAFAYETTE.
CONVECTIVE BANDS FROM TROPICAL STORM FAY WILL CONTINUE ROTATING
ACROSS THE AREA. BE PREPARED TO TAKE QUICK ACTION IF WARNINGS ARE
ISSUED.

ISOLATED TORNADOES MAY BE POSSIBLE ACROSS A LARGE PART OF CENTRAL
ALABAMA THROUGH TONIGHT.  STAY TUNED FOR FURTHER INFORMATION DURING
THIS PERIOD AS WATCHES OR WARNINGS MAY BECOME NECESSARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

IN REGARDS TO THE RAINFALL...EXPECT TOTAL RAINFALL AMOUNTS
BY SUNDAY NIGHT TO BE ANYWHERE FROM 3 TO 11 INCHES...WITH LOCALIZED
HIGHER AMOUNTS. THE HEAVIEST RAIN WILL OCCUR ALONG AND SOUTH OF A
LINE FROM LIVINGSTON...TO MONTGOMERY...TO HURTSBORO.

THE POTENTIAL FOR HEAVY RAINFALL EXIST MONDAY AND TUESDAY UNTIL THE
CIRCULATION ASSOCIATED WITH FAY EXITS THE AREA. SOME UNCERTAINTY
DOES EXIST WITH PLACEMENT OF THE HIGHEST RAIN AMOUNTS...BUT AN
ADDITIONAL 5 TO 10 INCHES MAY BE POSSIBLE ALONG THE INTERSTATE 20
CORRIDOR. THIS RAIN FALL WILL TRANSLATE INTO POTENTIAL RIVER
FLOODING BY THE WEDNESDAY THROUGH FRIDAY TIME FRAME.

ISOLATED TORNADOES WILL AGAIN BE POSSIBLE ON SUNDAY ACROSS A LARGE
PART OF CENTRAL ALABAMA...ON THE EAST SIDE OF FAYS PATH.

FOR MORE INFORMATION...CONSULT THE LATEST GUIDANCE AND INFORMATION
FROM THE NATIONAL HURRICANE CENTER CONCERNING THE POSSIBLE EFFECTS
FROM FAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY THROUGH SUNDAY.

03

In the hours before

Local storm report, Aug 23, 7:13 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TROPICAL STORM   HAYNEVILLE              32.18N 86.58W
08/23/2008                   LOWNDES            AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN ACROSS THE SOUTHERN AND CENTRAL
            PORTIONS OF THE COUNTY INCLUDING COLLIRENE AND
            HAYNEVILLE.

&&

JSIRMON
Local storm report, Aug 23, 7:17 PM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TROPICAL STORM   3 S PARKMANVILLE        32.34N 85.17W
08/23/2008                   RUSSELL            AL   EMERGENCY MNGR

            TREE ON TRAILER IN SEALE

&&

JSIRMON
Local storm report, Aug 23, 7:19 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
719 PM CDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TROPICAL STORM   1 S FORT MITCHELL       32.33N 85.02W
08/23/2008                   RUSSELL            AL   EMERGENCY MNGR

            TREE ON HOME IN OSWICHEE...PEOPLE TRAPPED.

&&

JSIRMON
Local storm report, Aug 23, 7:20 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TROPICAL STORM   CRAWFORD                32.46N 85.19W
08/23/2008                   RUSSELL            AL   EMERGENCY MNGR

            TREE ON HOME AT HWY 80 AND LYNN ROAD.

&&

JSIRMON
Local storm report, Aug 23, 9:58 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
958 PM CDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TROPICAL STORM   2 SSE CUBA              32.41N 88.36W
08/23/2008                   SUMTER             AL   FIRE DEPT/RESCUE

            COUPLE OF TREES DOWN ALONG COUNTY ROAD 10 SOUTH OF
            SUMTER.

&&

JSIRMON
Local storm report, Aug 24, 12:34 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1234 AM CDT SUN AUG 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TROPICAL STORM   SELMA                   32.42N 87.02W
08/23/2008                   DALLAS             AL   EMERGENCY MNGR

            NUMEROUS TREES REPORTED DOWN ACROSS THE COUNTY.

&&

JSIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:51 PM CDTAreal Flood AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 15 more6 hr
Aug 23, 10:51 PM CDTRiver Flood WarningBMXSumter35 hr
Aug 24, 1:20 AM CDTTornado WarningBMXLee, Macon, Russell25 min
Aug 24, 1:29 AM CDTTornado WarningBMXLee, Macon, Russell31 min
Aug 24, 1:46 AM CDTTornado WarningBMXLee, Macon, Tallapoosa29 min
Aug 24, 2:25 AM CDTTornado WarningBMXBarbour, Bullock35 min
Aug 24, 3:22 AM CDTTornado WarningBMXChambers, Lee23 min
Aug 24, 3:58 AM CDTTornado WarningBMXRussell17 min
Aug 24, 8:12 AM CDTTornado WarningBMXCoosa, Elmore, Tallapoosa33 min
Aug 24, 8:26 AM CDTTornado WarningBMXCoosa, Elmore, Macon, Tallapoosa34 min
Aug 24, 11:15 AM CDTTornado WarningBMXBullock, Macon30 min
Aug 24, 11:40 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more7 hr
Aug 24, 12:11 PM CDTTornado WarningBMXMacon, Tallapoosa34 min
Aug 24, 1:36 PM CDTTornado WarningBMXAutauga, Chilton, Elmore24 min
Aug 24, 1:57 PM CDTTornado WarningBMXAutauga, Chilton, Coosa, Elmore33 min
Aug 24, 2:00 PM CDTTornado WarningBMXElmore30 min
Aug 24, 2:25 PM CDTTornado WarningBMXChilton, Coosa39 min
Aug 24, 2:27 PM CDTTornado WarningBMXCoosa, Elmore33 min
Aug 24, 2:53 PM CDTTornado WarningBMXAutauga, Chilton20 min
Aug 24, 3:13 PM CDTTornado WarningBMXFayette, Tuscaloosa32 min
Aug 24, 3:24 PM CDTFlash Flood WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more43 hr
Aug 24, 4:02 PM CDTTornado WarningBMXFayette, Lamar28 min
Aug 24, 4:58 PM CDTTornado WarningBMXJefferson, Walker32 min
Aug 24, 6:07 PM CDTTornado WarningBMXAutauga23 min
Aug 24, 6:49 PM CDTTornado WarningBMXWinston26 min

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.